Alert archive / Missouri / Wind Chill Advisories in 2020
Wind Chill Advisory 2, NWS St. Louis, MO
NWS St. Louis, MO issued this wind chill advisory at Feb 12, 2020, 3:42 PM CST for 5 counties in Missouri; Adams County, Illinois. It took effect at Feb 13, 2020, 3:00 AM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2020, 3:42 PM CST (21:42 UTC)
- In effect from
- Feb 13, 2020, 3:00 AM CST
- Expired
- Feb 13, 2020, 2:00 PM CST
- In force
- 11 hr
- Issued by
- NWS St. Louis, MO
Counties Adams County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Monroe County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 163 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
162 WWUS43 KLSX 122142 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 342 PM CST Wed Feb 12 2020 ILZ095-MOZ018-019-026-027-034-131000- /O.NEW.KLSX.WC.Y.0002.200213T0900Z-200213T1800Z/ /O.CON.KLSX.WW.Y.0007.000000T0000Z-200213T0900Z/ Adams IL-Knox MO-Lewis MO-Marion MO-Monroe MO-Shelby MO- Including the cities of Hannibal and Quincy 342 PM CST Wed Feb 12 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST THURSDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON CST THURSDAY... * WHAT...For the Winter Weather Advisory, snow. Additional snow accumulations of 1 to 3 inches. Winds gusting as high as 30 mph late this evening and overnight. For the Wind Chill Advisory, very cold wind chills expected on Thursday morning. Wind chills as low as 20 below zero. * WHERE...Portions of northeast Missouri and west central Illinois. * WHEN...For the Winter Weather Advisory, until 3 AM CST Thursday. For the Wind Chill Advisory, from 3 AM to noon CST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of accumulating snow will primarily cause travel difficulties. Roads may rapidly become slippery once the snow begins, so motorists should plan for a slower than normal trip. Be especially alert when approaching bridges, overpasses, and curves. A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chill values. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves, making sure all exposed skin is covered. In Illinois, the latest road conditions can be obtained on the Internet at www.gettingaroundillinois.com. In Missouri, the latest road conditions can be obtained on the Internet at traveler.modot.org/map/ or by calling 1-888-275-6636. && $$ ILZ096-097-MOZ035-130900- /O.CON.KLSX.WW.Y.0007.000000T0000Z-200213T0900Z/ Brown IL-Pike IL-Ralls MO- Including the cities of Mount Sterling and Pittsfield 342 PM CST Wed Feb 12 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST THURSDAY... * WHAT...Snow. Additional snow accumulations of 2 to 3 inches. * WHERE...In Illinois, Brown IL and Pike IL Counties. In Missouri, Ralls MO County. * WHEN...Until 3 AM CST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of accumulating snow will primarily cause travel difficulties. Roads may rapidly become slippery once the snow begins, so motorists should plan for a slower than normal trip. Be especially alert when approaching bridges, overpasses, and curves. In Illinois, the latest road conditions can be obtained on the Internet at www.gettingaroundillinois.com. In Missouri, the latest road conditions can be obtained on the Internet at traveler.modot.org/map/ or by calling 1-888-275-6636. && $$ ILZ058>060-098-099-MOZ036-041-042-047>052-060-130900- /O.CON.KLSX.WW.Y.0007.000000T0000Z-200213T0900Z/ Audrain MO-Boone MO-Calhoun IL-Callaway MO-Cole MO-Greene IL- Jersey IL-Lincoln MO-Macoupin IL-Moniteau MO-Montgomery IL- Montgomery MO-Osage MO-Pike MO-Warren MO- Including the cities of Bowling Green, Columbia, Fulton, Jefferson City, Litchfield, and Mexico 342 PM CST Wed Feb 12 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST THURSDAY... * WHAT...Snow. Additional snow accumulations of up to two inches. * WHERE...Portions of central, east central and northeast Missouri and south central and southwest Illinois. * WHEN...Until 3 AM CST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of accumulating snow will primarily cause travel difficulties. Roads may rapidly become slippery once the snow begins, so motorists should plan for a slower than normal trip. Be especially alert when approaching bridges, overpasses, and curves. In Illinois, the latest road conditions can be obtained on the Internet at www.gettingaroundillinois.com. In Missouri, the latest road conditions can be obtained on the Internet at traveler.modot.org/map/ or by calling 1-888-275-6636. && $$ Glass
3 follow-up statements
116 WWUS43 KLSX 130914 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 314 AM CST Thu Feb 13 2020 ILZ095-MOZ018-019-026-027-034-131800- /O.EXP.KLSX.WW.Y.0007.000000T0000Z-200213T0900Z/ /O.CON.KLSX.WC.Y.0002.000000T0000Z-200213T1800Z/ Adams IL-Knox MO-Lewis MO-Marion MO-Monroe MO-Shelby MO- Including the cities of Hannibal and Quincy 314 AM CST Thu Feb 13 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... ...WINTER WEATHER ADVISORY HAS EXPIRED... * WHAT...Dangerously cold wind chills. Wind chills as low as 20 below zero. * WHERE...Portions of northeast Missouri and west central Illinois. * WHEN...From 3 AM to noon CST Thursday. * IMPACTS...The bitterly cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chill values. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves, making sure all exposed skin is covered. && $$ ILZ058>060-096>099-MOZ035-036-041-042-047>052-060-131015- /O.EXP.KLSX.WW.Y.0007.000000T0000Z-200213T0900Z/ Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO-Cole MO- Greene IL-Jersey IL-Lincoln MO-Macoupin IL-Moniteau MO- Montgomery IL-Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO- Warren MO- Including the cities of Bowling Green, Columbia, Fulton, Jefferson City, Litchfield, Mexico, Mount Sterling, and Pittsfield 314 AM CST Thu Feb 13 2020 ...WINTER WEATHER ADVISORY HAS EXPIRED... The Winter Weather Advisory has been allowed to expire as the light snow was tapering off to flurries with little if any additional accumulation expected. $$ GKS
470 WWUS43 KLSX 131614 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 1014 AM CST Thu Feb 13 2020 ILZ095-MOZ018-019-026-027-034-132000- /O.EXT.KLSX.WC.Y.0002.000000T0000Z-200213T2000Z/ Adams IL-Knox MO-Lewis MO-Marion MO-Monroe MO-Shelby MO- Including the cities of Hannibal and Quincy 1014 AM CST Thu Feb 13 2020 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * WHAT...Very cold wind chills. Wind chills as low as 20 below zero. * WHERE...Portions of northeast Missouri and west central Illinois. * WHEN...Until 2 PM CST this afternoon. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chill values. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves, making sure all exposed skin is covered. && $$ TES
742 WWUS43 KLSX 132005 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 205 PM CST Thu Feb 13 2020 ILZ095-MOZ018-019-026-027-034-132115- /O.EXP.KLSX.WC.Y.0002.000000T0000Z-200213T2000Z/ Adams IL-Knox MO-Lewis MO-Marion MO-Monroe MO-Shelby MO- Including the cities of Hannibal and Quincy 205 PM CST Thu Feb 13 2020 ...WIND CHILL ADVISORY HAS EXPIRED... Thanks to rising temperatures, wind chills have temporarily improved above the 15 below zero threshold and should remain above this threshold until late this evening. $$ TES
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this wind chill advisory went out at Feb 12, 3:31 PM CST, 11 minutes earlier.
Area forecast discussion, Feb 12, 3:31 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
331 PM CST Wed Feb 12 2020
.SHORT TERM... (Through Late Thursday Night)
Issued at 326 PM CST Wed Feb 12 2020
Warming aloft associated with the warm conveyor belt has
progressed a bit farther north than earlier expected this
afternoon. Radar CC indicated the rain/snow line was roughly from
north of Columbia to Bowling Green to near Farmersville IL. Where
it has snowed, and currently north of this line, the marginal
surface temperatures of 32-34F and compaction of the wet snow have
yielded low SLRs below 8:1. I think the rain/snow line is close
to its northern limit at this time. At this time the axis of warm
conveyor belt stretched from far eastern AR into far southwest IL.
The warm conveyor belt will shift eastward through the remainder
of the afternoon and evening as the upper trof currently situated
in the Plains progresses eastward. Large scale forcing associated
with the upper trof and mid level frontogenesis will then be the
driving mechanisms supporting deformation zone precipitation. With
the eastward shift in the warm conveyor belt and passage of the
low level cyclone to the east beginning this evening, we will also
see the low level flow become more north-northwesterly and CAA
ensue. The deepening cold air should allow for the rain areas to
change back to snow while also resulting in a more efficient snow
environment and increasing SLRs. All that said I think we are only
looking at additional snowfall amounts after 00z of up to a few
inches, primarily centered from central through northeast MO and
west central IL. The snow should end west to east overnight with
the eastward movement of the upper trof. CAA will really ramp-up
late evening and overnight and with falling temps the potential
for impacts will increase as well. As such the current winter
weather advisory will remain unchanged.
Gusty northwest winds and strong CAA that begins tonight will
continue through much of the day on Thursday. For many areas the
surface temperatures will continue to fall through Thursday
morning. The net result is potential for dangerous wind chills of
at least 15 below zero across parts of northeast MO and west
central IL and thus I have issued a wind chill advisory.
Thursday night still looks like the coldest night we have seen this
winter. We should see excellent radiational cooling conditions as
the center of the Arctic surface high settles into the CWA by
daybreak Friday. Northern sections of the CWA should be well below
zero with fresh snow cover adding to the radiational cooling and
I have lowered mins in this area, perhaps not enough.
Glass
.LONG TERM... (Friday through Next Wednesday)
Issued at 326 PM CST Wed Feb 12 2020
Well below normal temps continue on Friday as the Arctic high
only slowly retreats eastward during the day. A pattern change
still is on tap upfolding Friday night and into Saturday as the
eastern trof shifts eastward and the flow aloft flattens some with
a very broad long wave trof ensuing. There could be a weak cold
front passage on Saturday afternoon/night or at least some kind of
wind shift as a short wave moves through the area, but no
sensible weather is strongly apparent at this time. Instead
temperatures should moderate on Saturday and this trend will
continue into Sunday.
The pattern continues to evolve early next week as upstream
amplification takes place and the development of a western upper
trof. The deterministic and ensemble prediction systems begin to
show differences at this point with the development of a
baroclinic zone somewhere across the Mid MS Valley on Monday and
then eventual cyclogenesis and passage of the surface low/storm
system late Monday into Tuesday. Overall temperatures are milder,
especially on the warm side of the baroclinic zone on Monday.
Precipitation chances will also increase again. Given the model
differences and diminishing predictability however, confidence in
the details is low.
Glass
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1142 AM CST Wed Feb 12 2020
KSTL/KSUS/KCPS - precipitation through early this evening should
remain predominately rain with flight conditions largely IFR. The
rain should eventually change back to snow this evening with IFR
flight conditions continuing. Snow should then come to an end by
around 09z. Flight conditions will improve to MVFR between 12-14z
Thursday. Gusty northwest surface winds will begin after 06z and
continue through the remainder of the valid TAF period.
KCOU - Snow is expected to eventually mix with rain this afternoon
then changeover to predominately snow again early this evening.
Snow should then come to an end around 07z. IFR flight conditions
will prevail until towards 12Z with improvement to VFR. Surface
winds will shift to the northwest this evening and then become
gusty after midnight.
KUIN - Snow is expected to continue this afternoon and into the
evening, gradually ending overnight. There could be periods of
moderate snow this afternoon. Flight conditions will be IFR until
sometime between 12-15z when they improve to MVFR. Surface winds
will shift to the northwest this evening and then become gusty
after midnight.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 3 AM CST Thursday for Audrain MO-
Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Lincoln MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Shelby MO-Warren MO.
Wind Chill Advisory from 3 AM to noon CST Thursday for Knox MO-
Lewis MO-Marion MO-Monroe MO-Shelby MO.
IL...Winter Weather Advisory until 3 AM CST Thursday for Adams IL-
Brown IL-Calhoun IL-Greene IL-Jersey IL-Macoupin IL-
Montgomery IL-Pike IL.
Wind Chill Advisory from 3 AM to noon CST Thursday for Adams IL.
&&
WFO LSXHazardous weather outlook, Feb 12, 4:41 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Saint Louis MO 441 AM CST Wed Feb 12 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-131045- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 441 AM CST Wed Feb 12 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Accumulating snow is expected across northeast and central Missouri and west central Illinois today, with a brief wintry mix south of this area this morning. Snow will continue tonight across central and northeast Missouri and west central Illinois, while rain will change to snow across the remainder of the area. Snowfall accumulations of 2 to 4 inches are expected across northeast and central Missouri and west central Illinois and a winter weather advisory is in effect for this area today and tonight. See the advisory product for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The coldest air thus far this winter will grip the region Thursday through Friday. Dangerous wind chills near 15 below zero are possible at times across northeast Missouri and west central Illinois. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report wintry precipitation types and accumulations of snow and ice. GKS
In the hours before
Local storm report, Feb 12, 12:01 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 PM CST WED FEB 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM SNOW COLUMBIA 38.95N 92.33W
02/12/2020 M1.6 INCH BOONE MO PUBLIC
CORRECTS PREVIOUS SNOW REPORT FROM COLUMBIA.
PHOTO POSTED TO SOCIAL MEDIA.
&&
KANOFSKYLocal storm report, Feb 12, 12:03 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1203 PM CST WED FEB 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM SNOW FULTON 38.85N 91.95W
02/12/2020 M1.0 INCH CALLAWAY MO TRAINED SPOTTER
&&
KANOFSKYLocal storm report, Feb 12, 1:00 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CST WED FEB 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM SNOW SILEX 39.13N 91.06W
02/12/2020 M0.6 INCH LINCOLN MO DEPT OF HIGHWAYS
SNOW HAS CHANGED TO SLEET.
&&
TESLocal storm report, Feb 12, 1:13 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
113 PM CST WED FEB 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM SNOW 4 SW MIDDLETOWN 39.09N 91.46W
02/12/2020 M1.3 INCH MONTGOMERY MO TRAINED SPOTTER
SNOW MEASURED ON A SNOW BOARD. TOTAL SINCE
9AM TODAY.
&&
KANOFSKYLocal storm report, Feb 12, 1:14 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
114 PM CST WED FEB 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM SNOW 4 SW MIDDLETOWN 39.09N 91.46W
02/12/2020 M1.3 INCH MONTGOMERY MO TRAINED SPOTTER
CORRECTS PREVIOUS SNOW REPORT FROM 4 SW
MIDDLETOWN. SNOW MEASURED ON A SNOW BOARD.
TOTAL SINCE 9AM TODAY.
&&
KANOFSKYLocal storm report, Feb 12, 1:26 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
126 PM CST WED FEB 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM SNOW 1 NNW COLUMBIA 38.97N 92.33W
02/12/2020 M1.4 INCH BOONE MO BROADCAST MEDIA
MEASURED AT KMIZ STUDIO.
&&
KANOFSKYNearby
Wind Chill Advisories in Missouri, 2020Wind Chill Advisories in Illinois, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.